Minnesota, 2008

Damaging Wind in Minnesota, September 23, 2008

September 23, 2008 · NWS DLH · 1 event in 1 county or zone

A slow moving trough of low pressure produced numerous thunderstorms across northeastern Minnesota. At least one storm became severe and produced wind damage in West Duluth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving trough of low pressure produced numerous thunderstorms across northeastern Minnesota. At least one storm became severe and produced wind damage in West Duluth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 23, 12:52 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 23, 12:52 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
152 PM CDT TUE SEP 23 2008

.DISCUSSION...
FNTL BNDRY OVR WRN MN CONTS TO MOVE VERY SLOWLY EWD IN RESPONSE TO
UPR TROF SWINGING ACRS UPR MIDWEST/WRN GRT LKS. SCTD CONVECTIVE
ACTIVITY WILL CONT ALG AND JUST AHD OF FNTL ZONE INTO THE EVE HRS.
EXTENSIVE CLD CVR INHIBITING DESTABILIZATION OF PRE-FNTL
AMS...ALTHO MUCAPES UP TO 2000 J/KG STILL BEING OBSERVED OVR NRN
MN...ALG WITH 40-50 KT LOLVL JET AND DPTS IN THE LOWER 60S. SLGT
RISK ON SWODY1 STILL RSNBL...ESPECIALLY FOR ANY AREAS THAT SEE
SOME SUNSHINE LATER THIS AFTN. MODELS IN GOOD AGMT IN MOVG UPR
TROF OUT OF THE REGION BY MIDDAY WED...FOLLOWED BY WEAK RIDGING.
WLY ZONAL FLOW THEN RE-ESTABLISHES...WITH TWO PRIMARY S/WV TROFS
BRINGING ENHANCED CHANCES OF RAIN/STORMS FRI/FRI NGT AND AGAIN SUN
NGT/MON. GFS AND ECMWF REMAIN IN RSNBLY GOOD AGMT EVEN IN THE
LATER PDS...WHICH IMPROVES CONFIDENCE IN FCST FOR EARLY NEXT WEEK.
ESTABLISHMENT OF STRONG BLOCKING RIDGE SHUD BRING A DRY PD FOR
THE REST OF NEXT WEEK.

&&

.AVIATION...GENERALLY VFR AND MVFR CONDITIONS CAN BE EXPECTED
THROUGH TONIGHT AS A COLD FRONT SLOWLY PUSHES SOUTHEAST ACROSS
MINNEOSTA AND ULTIMATELY INTO NW WISCONSIN BY MIDNIGHT. WHILE THE LOWEST
CEILINGS AND VISIBILITIES WILL OCCUR IN AND NEAR SHOWERS AND
THUNDERSTORMS...POCKETS OF MVFR WILL PERSIST OUTSIDE OF THESE AREAS
AS WELL. SOME STORMS LATE THIS AFTERNOON AND EVENING COULD TURN
QUITE STRONG...WITH THE POTENTIAL FOR A CONVECTIVE BAND OR SQUALL
LINE THAT MAY CONTAIN GUSTY WINDS AND HAIL...AS BULK SHEAR REMAINS
STRONG AND INSTABILITY PARAMETERS ARE FAVORABLE. CONDITIONS WILL
IMPROVE ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE AREA BY
06Z...AND IN THE EASTERN AREAS INCLUDING KHYR BY 12Z. IF BOTH CLOUDS
AND WINDS DECREASE SUFFICIENTLY...SOME AREAS OF FOG MAY BE
POSSIBLE...ESPECIALLY FROM 10Z-13Z...MAINLY FROM KBRD TO KHIB AND
POINTS NORTH AND WEST. VFR FLYING CAN BE EXPECTED IN ALL AREAS BY
14Z WEDNESDAY AS DRIER AIR IS ADVECTED INTO THE REGION. SOUTHERLY
SURFACE WINDS...AVERAGING 10-15KTS WITH SOME HIGHER GUSTS...WILL
TURN WEST LATE TONIGHT AND EARLY WEDNESDAY.

&&

POINT TEMPS/POPS...
DLH  52  69  46  69 /  70  20  10  20
INL  49  66  42  71 /  50  20  10  30
BRD  51  69  47  75 /  50  20  10  20
HYR  53  71  40  73 /  80  10  10  20
ASX  54  70  43  72 /  80  10  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

04/BETTWY/BERDES
Hazardous weather outlook, Sep 23, 3:41 AM CST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
441 AM CDT TUE SEP 23 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
441 AM CDT TUE SEP 23 2008

...SLIGHT RISK OF SEVERE STORMS OVER PORTIONS OF THE NORTHLAND
TODAY AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TODAY
AND TONIGHT. A FEW STORMS MAY BE SEVERE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE
BEST CHANCE FOR SEVERE STORMS...WILL BE AROUND BUT NOT LIMITED TO THE
BRAINERD LAKES...CASS LAKE...AIKTIN...AND PINE CITY AREAS. THE
STORMS WILL BE MOST WIDESPREAD OVER THE BRAINERD LAKES AREA NORTH
THROUGH GRAND RAPIDS...TO INTERNATIONAL FALLS THIS MORNING. STORMS
WILL BECOME WIDESPREAD OVER EASTERN MINNESOTA AND NORTHWEST
WISCONSIN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES  THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-241030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
441 AM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TODAY
AND TONIGHT. A FEW STORMS MAY BE SEVERE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE
BEST CHANCE FOR SEVERE STORMS...WILL BE AROUND BUT NOT LIMITED TO THE
BRAINERD LAKES...CASS LAKE...AIKTIN...AND PINE CITY AREAS. THE
STORMS WILL BE MOST WIDESPREAD OVER THE BRAINERD LAKES AREA NORTH
THROUGH GRAND RAPIDS...TO INTERNATIONAL FALLS THIS MORNING. STORMS
WILL BECOME WIDESPREAD OVER EASTERN MINNESOTA AND NORTHWEST
WISCONSIN THIS AFTERNOON AND TONIGHT.

GUSTY SOUTHERLY WINDS WILL DEVELOP ACROSS THE SOUTH SHORE AND FROM
THE TWIN PORTS TO NEAR SILVER BAY TODAY. SMALL CRAFT SHOULD
EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES  THURSDAY THROUGH
SUNDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 11 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
September 23, 4:39 PM CST
Where
St. Louis County, 0.47 mi S of West Duluth
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.743, -92.172

A large tree up to two feet in diameter was blown down across 59th Avenue West, in West Duluth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134366.